Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 8, 2021, 1:34 AM EDT for Orangeburg County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2021, 1:34 AM EDT (05:34 UTC)
- Expired
- Jul 8, 2021, 2:00 AM EDT
- In force
- 26 min
- Issued by
- NWS Columbia, SC
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1185 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009
WWUS82 KCAE 080534
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
134 AM EDT Thu Jul 8 2021
SCZ037-038-136-137-080600-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-
134 AM EDT Thu Jul 8 2021
...Strong Thunderstorms Will Impact Portions of northeastern Central
Orangeburg...northeastern Southeastern Orangeburg...southeastern
Calhoun and southwestern Clarendon Counties Until 200 AM EDT....
At 133 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Santee State Park, or 17 miles north of
Indian Field, moving northwest at 25 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Elloree, Santee State Park, Santee, Cameron, Vance, Poplar Creek
Landing, Rimini, St. Paul, Stumphole Landing, Indian Bluff Recreation
Park, Creston, Mill Creek Marina and Campground, Lone Star and Low
Falls Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 95 between mile markers 90 and 106.
LAT...LON 3345 8031 3336 8051 3354 8081 3369 8059
3368 8056 3366 8056 3365 8053 3368 8050
3371 8048 3371 8045
TIME...MOT...LOC 0533Z 150DEG 21KT 3347 8047
$$
CJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 7, 8:04 PM EDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 7, 8:04 PM EDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
804 PM EDT Wed Jul 7 2021
.SYNOPSIS...
Scattered showers and thunderstorms from Elsa will begin to
increase across the region this evening with widespread
rain overnight into Thursday morning. One to three inches of
rain is expected with locally higher amounts especially across
the eastern Midlands. After Elsa, a typical summer-like pattern
begins with afternoon showers and thunderstorms possible each
day and temperatures right around average.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
At 00z, Tropical Storm Elsa is located over southeast Ga moving
to the north. Widespread rain with embedded thunderstorms over
coastal Ga moving north toward the region. Radar widespread rain
ahead of the center spreading north along coastal Ga toward
South Carolina and east central GA. Latest meso-analysis showing
moderate CAPE across the region. Increasing 0-1km shear/SR
helicity expected across the east and SE Midlands/CSRA during
the evening and overnight as the tropical storm approaches. This
is supported by latest Rap and HRRR guidance. SPC has issued a
Tornado Watch for the southeast portion of our CWA until 5am
tonight. So threat for a few embedded brief tornadoes in the
region overnight.
Previous forecast appears on track with pops increasing to
categorical as the Elsa moves into the region. Locally heavy
rainfall will be possible. Increased convective coverage and
high rain rates will lead to rainfall amounts between 1 to 3
inches with highest amounts in the southeast, locally up to 5
inches in some locations. With cyclone moving fast, and Flash
Flood guidance high, held off on Flood Watch.
Observations are indicating wind gusts to tropical storm
strength well to the east of the center near coastal Ga.
Although the strongest winds will probably remain in the SC
coastal plain and instability main weaken late tonight, gusts to
around 40 mph possible mainly in the eastern Midlands near
I-95...and Lake Marion overnight.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
Elsa will lift northeastward away from the region Thursday
night with some possible lingering residual showers across the
forecast area. On Friday, the upper trough that will help move
Elsa up the eastern seaboard will move southeastward into the
Ohio Valley as some shortwave energy crosses our area during the
afternoon hours of peak heating. PWATs will remain relatively
high in the wake of Elsa with values around 1.7-1.9 inches,
which combined with diurnal heating and some weak shortwave
energy should lead to scattered or potentially numerous showers
and thunderstorms.
Saturday and Saturday night, the upper trough will lift north
of the region in response to a much deeper upper trough digging
into the middle of the country. 500mb flow should back a bit
more southwesterly and expect lower chances of diurnal
convection Saturday afternoon with no real trigger for
convection in the absence of a shortwave.
Temperatures during this period will be near normal with highs in
the lower 90s and lows in the lower 70s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A return to a more typical summer pattern is expected late in
the weekend into the middle of next week.
The 500mb pattern will return to one that is dominated by the
western Atlantic upper ridge late in the period. The positively
tilted upper trough over the Ohio/Mississippi Valleys will
remain nearly stationary Sunday and then begin to lift northward
into the Great Lakes region by Monday as the strong upper ridge
over the western CONUS remains entrenched and the western
Atlantic ridge builds westward into the Carolinas and
southeastern states.
Again, in the absence of any significant shortwave energy or
triggers for forcing, generally expect a typical summer pattern
with daily diurnally induced scattered showers and
thunderstorms. PWAT values will remain near to slightly above
normal during this period with ensembles continuing to show a
high probability of values greater than 1.5 inches. Rain chances
on Sunday may be slightly higher due to the potential for a
surge in moisture moving inland from the coast as the upper
ridge builds over the western Atlantic.
Temperatures will also remain near normal with highs in the
lower to mid 90s and lows in the lower to mid 70s.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
MVFR and IFR restrictions are expected for the majority of the
upcoming period as Tropical Storm Elsa makes its way through the
region.
Currently, TS Elsa is located over south Georgia, and is making its
way northeastward towards central SC. Ahead of it, a broad shield of
rainfall is approaching the region gradually, with widespread
showers preceding that right now. These will make their way over the
region over the coming hours, briefly creating cig/vis restrictions
across the area. I have TEMPO groups at all sites to account for
this. MVFR cigs and IFR cigs are then expected to quickly develop
with Elsa's approach tonight. These should first develop at AGS/DNL
between 02z and 04z, with IFR cigs developing shortly thereafter.
The timing is similar at CAE/CUB/OGB, with MVFR developing around
03z-05z, with IFR expected thereafter. Widespread, consistent
rainfall is expected to then push into the TAF sites beginning at
AGS/DNL around 06z (maybe slightly earlier), with rain beginning at
CAE/CUB/OGB around 07z. I expect vis to be restricted in the 2sm-3sm
range by the rain during this time as well. Winds will likely be
breezy as the center of circulation approaches between 10z and 12z,
with gusts around 25 knots at OGB, 20 knots at CAE/CUB, and 18z at
AGS/DNL. In short, tonight is not the best night to fly. By tomorrow
morning, the center will be pulling away from the region, but
guidance only gradually removes CIG restrictions. We should see
things improve to MVFR by ~13-15z, with VFR coming by 18z. Rain will
be quick to move on out of the region after the center passes, with
some afternoon showers possible again.
EXTENDED AVIATION OUTLOOK...Tropical moisture will continue to
be in place in the wake of Elsa, leading to afternoon diurnal
showers and thunderstorms. Areas of patchy fog cannot be ruled
out during the morning hours starting this weekend, especially
at the typically fog prone locations.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 11 PM this evening to 8 PM EDT
Thursday for SCZ031-037-038-137.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Jul 7, 7:49 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 749 PM EDT Wed Jul 7 2021 GAZ065-SCZ016-022-027>030-090000- Richmond-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken- 749 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Elsa is expected to track across eastern South Carolina tonight. The main threats with this system will be locally heavy rainfall and breezy winds. There is also a potential for isolated tornadoes and a moderate risk of flooding across the eastern Midlands tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elsa is expected cross the eastern Carolinas Thursday. The threat of locally heavy rainfall will continue into Thursday morning. Tropical moisture will linger across the area Friday into the weekend continuing the potential for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GAZ077-SCZ035-041-135-136-090000- Burke-Barnwell-Bamberg-Northwestern Orangeburg-Central Orangeburg- 749 PM EDT Wed Jul 7 2021 ...TORNADO WATCH 347 IN EFFECT UNTIL 5 AM EDT THURSDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Elsa is expected to track across eastern South Carolina tonight. The main threats with this system will be locally heavy rainfall and breezy winds. There is also a potential for isolated tornadoes and a moderate risk of flooding across the eastern Midlands tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elsa is expected cross the eastern Carolinas Thursday. The threat of locally heavy rainfall will continue into Thursday morning. Tropical moisture will linger across the area Friday into the weekend continuing the potential for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SCZ031-037-038-090000- Sumter-Calhoun-Clarendon- 749 PM EDT Wed Jul 7 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Elsa is expected to track across eastern South Carolina tonight. The main threats with this system will be locally heavy rainfall and breezy winds. There is also a potential for isolated tornadoes and a moderate risk of flooding across the eastern Midlands tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Elsa is expected cross the eastern Carolinas Thursday. The threat of locally heavy rainfall will continue into Thursday morning. Tropical moisture will linger across the area Friday into the weekend continuing the potential for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SCZ137-090000- Southeastern Orangeburg- 749 PM EDT Wed Jul 7 2021 ...TORNADO WATCH 347 IN EFFECT UNTIL 5 AM EDT THURSDAY... ...LAKE WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Lake Wind Advisory. Elsa is expected to track across eastern South Carolina tonight. The main threats with this system will be locally heavy rainfall and breezy winds. There is also a potential for isolated tornadoes and a moderate risk of flooding across the eastern Midlands tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Elsa is expected cross the eastern Carolinas Thursday. The threat of locally heavy rainfall will continue into Thursday morning. Tropical moisture will linger across the area Friday into the weekend continuing the potential for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GAZ040-063-064-SCZ018-020-021-025-026-115-116-090000- Lincoln-McDuffie-Columbia-McCormick-Newberry-Fairfield-Edgefield- Saluda-Northern Lancaster-Southern Lancaster- 749 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Elsa is expected to track across eastern South Carolina tonight. The main threats with this system will be locally heavy rainfall and breezy winds. There is also a potential for isolated tornadoes and a moderate risk of flooding across the eastern Midlands tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elsa is expected cross the eastern Carolinas Thursday. The threat of locally heavy rainfall will continue into Thursday morning. Tropical moisture will linger across the area Friday into the weekend continuing the potential for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 1:34 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
134 AM EDT Thu Jul 8 2021
SCZ037-038-136-137-080600-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-
134 AM EDT Thu Jul 8 2021
...Strong Thunderstorms Will Impact Portions of northeastern Central
Orangeburg...northeastern Southeastern Orangeburg...southeastern
Calhoun and southwestern Clarendon Counties Until 200 AM EDT....
At 133 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Santee State Park, or 17 miles north of
Indian Field, moving northwest at 25 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Elloree, Santee State Park, Santee, Cameron, Vance, Poplar Creek
Landing, Rimini, St. Paul, Stumphole Landing, Indian Bluff Recreation
Park, Creston, Mill Creek Marina and Campground, Lone Star and Low
Falls Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 95 between mile markers 90 and 106.
LAT...LON 3345 8031 3336 8051 3354 8081 3369 8059
3368 8056 3366 8056 3365 8053 3368 8050
3371 8048 3371 8045
TIME...MOT...LOC 0533Z 150DEG 21KT 3347 8047
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:53 AM EDT | Areal Flood Advisory | CAE | Bamberg, Calhoun, Orangeburg | 3 hr |
| Jul 8, 2:10 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland, Sumter | 35 min |
| Jul 8, 3:20 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland, Sumter | 25 min |
| Jul 8, 3:34 AM EDT | Areal Flood Advisory | CAE | Kershaw, Lexington, Richland | 3 hr |
| Jul 8, 6:36 PM EDT | Special Weather Statement | CAE | Columbia | 24 min |
| Jul 8, 6:58 PM EDT | Special Weather Statement | CAE | Richmond | 32 min |
| Jul 8, 7:32 PM EDT | Special Weather Statement | CAE | Richmond | 28 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.